Best Finite Approximations of Benford’s Law


For arbitrary Borel probability measures with compact support on the real line, characterizations are established of the best finitely supported approximations, relative to three familiar probability metrics (Lévy, Kantorovich, and Kolmogorov), given any number of atoms, and allowing for additional constraints regarding weights or positions of atoms. As an application, best (constrained or unconstrained) approximations are identified for Benford’s Law (logarithmic distribution of significands) and other familiar distributions. The results complement and extend known facts in the literature; they also provide new rigorous benchmarks against which to evaluate empirical observations regarding Benford’s law.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3
Fig. 4


  1. 1.

    Allaart, P.C.: An invariant-sum characterization of Benford’s law. J. Appl. Probab. 34, 288–291 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Benford, F.: The law of anomalous numbers. Proc. Am. Philos. Soc. 78, 551–572 (1938)

    MATH  Google Scholar 

  3. 3.

    Berger, A., Hill, T.P.: Benfords law strikes back: no simple explanation in sight for mathematical gem. Math. Intell. 33, 85–91 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Berger, A., Hill, T.P.: An Introduction to Benford’s Law. Princeton University Press, Princeton (2015)

    Google Scholar 

  5. 5.

    Berger, A., Hill, T.P., Morrison, K.E.: Scale-distortion inequalities for mantissas of finite data sets. J. Theoret. Probab. 21, 97–117 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Berger, A., Hill, T.P., Rogers, E.: Benford Online Bibliography. (2009). Accessed 16 March 2018

  7. 7.

    Berger, A., Twelves, I.: On the significands of uniform random variables, to appear in: J. Appl. Probab. (2018)

  8. 8.

    Bloch, I., Atif, J.: Defining and computing Hausdorff distances between distributions on the real line and on the circle: link between optimal transport and morphological dilations. Math. Morphol. Theory Appl. 1, 79–99 (2016)

    Google Scholar 

  9. 9.

    Dereich, S., Vormoor, C.: The high resolution vector quantization problem with Orlicz norm distortion. J. Theoret. Probab. 24, 517–544 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Diaconis, P.: The distribution of leading digits and uniform distribution \({\rm mod}\) \(1\). Ann. Probab. 5, 72–81 (1977)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Dudley, R.: Real Analysis and Probability. Wadsworth & Brooks/Cole Advanced Books & Software, Pacific Grove (2004)

    Google Scholar 

  12. 12.

    Dümbgen, L., Leuenberger, C.: Explicit bounds for the approximation error in Benford’s law. Elect. Commun. Probab. 13, 99–112 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Feller, W.: An Introduction to Probability Theory and Its Applications, vol. II. Wiley, New York (1966)

    Google Scholar 

  14. 14.

    Gauvrit, N., Delahaye, J.-P.: Scatter and regularity imply Benford’s law... and more. In: Zenil, H. (ed.) Randomness Through Complexity, pp. 53–69. World Scientific, Singapore (2011)

    Google Scholar 

  15. 15.

    Gibbs, A.L., Su, F.E.: On choosing and bounding probability metrics. Int. Stat. Rev. 70, 419–435 (2002)

    Article  MATH  Google Scholar 

  16. 16.

    Graf, S., Luschgy, H.: Foundations of Quantization for Probability Distributions. Lecture Notes in Mathematics, vol. 1730. Springer, Berlin (2000)

    Google Scholar 

  17. 17.

    Graf, S., Luschgy, H.: Quantization for probability measures in the Prokhorov metric. Theory Probab. Appl. 53, 216–241 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Hill, T.P.: A statistical derivation of the significant-digit law. Stat. Sci. 10, 354–363 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Hill, T.P.: Base-invariance implies Benford’s law. Proc. Am. Math. Soc. 123, 887–895 (1995)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Knuth, D.E.: The Art of Computer Programming. Addison-Wesley, Reading (1975)

    Google Scholar 

  21. 21.

    Miller, S.J.: Benford’s Law: Theory and Applications. Princeton University Press, Princeton (2015)

    Google Scholar 

  22. 22.

    Mori, Y., Takashima, K.: On the distribution of the leading digit of \(a^n\): a study via \(\chi ^2\) statistics. Period. Math. Hung. 73, 224–239 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  23. 23.

    Newcomb, S.: Note on the frequency of use of the different digits in natural numbers. Am. J. Math. 4, 39–40 (1881)

    MathSciNet  Article  MATH  Google Scholar 

  24. 24.

    Pflug, G.C., Pichler, A.: Approximations for probability distributions and stochastic optimization problems, Int. Ser. Oper. Res. Manage. Sci. 1633, Springer, New York, 343–387 (2011)

  25. 25.

    Pinkham, R.S.: On the distribution of first significant digits. Ann. Math. Statist. 32, 1223–1230 (1961)

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Rachev, S.T.: Probability Metrics and the Stability of Stochastic Models. Wiley, New York (1991)

    Google Scholar 

  27. 27.

    Rachev, S.T., Klebanov, L.B., Stoyanov, S.V., Fabozzi, F.J.: A structural classification of probability distances. In: The Methods of Distances in the Theory of Probability and Statistics. Springer, New York (2013)

  28. 28.

    Raimi, R.A.: The first digit problem. Am. Math. Mon. 83, 521–538 (1976)

    MathSciNet  Article  MATH  Google Scholar 

  29. 29.

    Schatte, P.: On mantissa distributions in computing and Benford’s law. J. Inform. Process. Cybernet. 24, 443–455 (1988)

    MathSciNet  MATH  Google Scholar 

  30. 30.

    Xu, C., Berger, A.: Best finite constrained approximations of one-dimensional probabilities, preprint (2017). arXiv:1704.07871

Download references


The first author was partially supported by an Nserc Discovery Grant. Both authors gratefully acknowledge helpful suggestions made by F. Dai, B. Han, T.P. Hill, and an anonymous referee.

Author information



Corresponding author

Correspondence to Arno Berger.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Berger, A., Xu, C. Best Finite Approximations of Benford’s Law. J Theor Probab 32, 1525–1553 (2019).

Download citation


  • Benford’s law
  • Best uniform approximation
  • Asymptotically best approximation
  • Lévy distance
  • Kantorovich distance
  • Kolmogorov distance

Mathematics Subject Classification (2010)

  • 60B10
  • 60E15
  • 62E15